Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 76, NWS Albuquerque, NM

August 11, 2013Catron County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 11, 2013, 8:56 PM MDT for Catron County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2013, 8:56 PM MDT (02:56 UTC)
Expired
Aug 12, 2013, 12:00 AM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Catron County, NM

The radar

The Flagstaff radar (KFSX), 220 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 2.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2013-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2013-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2961 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WGUS55 KABQ 120256
FFWABQ
NMC003-120600-
/O.NEW.KABQ.FF.W.0076.130812T0256Z-130812T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
856 PM MDT SUN AUG 11 2013

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL CATRON COUNTY IN WEST CENTRAL NEW MEXICO

* UNTIL MIDNIGHT MDT

* AT 848 PM MDT...THE PUBLIC REPORTED FLASH FLOODING FROM A
  THUNDERSTORM NEAR LUNA...OR ABOUT 14 MILES WEST OF RESERVE. THE
  STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. RAINFALL
  AMOUNTS WITH THIS STORM HAVE THE POTENTIAL TO EXCEED 4 INCHES
  ACROSS THIS AREA. FLASH FLOODING WILL ALSO LIKELY IMPACT DRY
  BLUE ROAD...HIGHWAY 209...HEAD OF DITCH CAMPGROUND...AND ALL
  DRAINAGES LEADING INTO THE SAN FRANCISCO RIVER FLOWING UNDER 
  HIGHWAY 180.  

  THIS WILL IMPACT THE WALLOW FIRE BURN SCAR INCLUDING FOREST ROAD
  220...TROUT CREEK DRAINAGE...AND AREAS ALONG AND NORTH OF HIGHWAY
  180 BETWEEN THE ARIZONA STATE LINE AND JUST WEST OF LUNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.

&&

LAT...LON 3393 10905 3389 10890 3371 10888 3368 10906

$$
GUYER
2 follow-up statements
417 
WGUS75 KABQ 120432
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1032 PM MDT SUN AUG 11 2013

NMC003-120600-
/O.CON.KABQ.FF.W.0076.000000T0000Z-130812T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CATRON-
1032 PM MDT SUN AUG 11 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR WEST
CENTRAL CATRON COUNTY...

AT 1024 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVY RAINFALL PRODUCING FLASH FLOODING NEAR LUNA HAS MOVED OUT OF THE
AREA. HOWEVER...FLASH FLOODING IS STILL LIKELY ACROSS PORTIONS OF THE
REGION AS FLOOD WATERS MOVE DOWNSTREAM. A FEW LOCATIONS THAT MAY STILL
EXPERIENCE FLASH FLOODING INCLUDE DRY BLUE ROAD...HEAD OF THE DITCH
CAMPGROUND...HIGHWAY 209 WEST OF HIGHWAY 180...AND OTHER DRAINAGES
LEADING INTO THE SAN FRANCISCO RIVER. DRAINAGES WITHIN THE WALLOW BURN
AREA OF NEW MEXICO MAY ALSO BE IMPACTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE DANGEROUS FLOWS
IN ARROYOS AND OVER LOW WATER CROSSINGS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...MOVE TO
HIGHER GROUND.

&&

LAT...LON 3393 10905 3389 10890 3371 10888 3368 10906

$$
GUYER
356 
WGUS75 KABQ 120551
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1151 PM MDT SUN AUG 11 2013

NMC003-120601-
/O.EXP.KABQ.FF.W.0076.000000T0000Z-130812T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CATRON-
1151 PM MDT SUN AUG 11 2013

...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT MDT FOR WEST CENTRAL
CATRON COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3393 10905 3389 10890 3371 10888 3368 10906

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 5:43 PM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 11, 5:43 PM MDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
543 PM MDT SUN AUG 11 2013

.UPDATE...
THE COVERAGE OF SHRA/TSRA TODAY IS SIGNIFICANTLY LESS THAN SATURDAY
AND QUITE A DEPARTURE FROM WHAT MODEL GUIDANCE ADVERTISED. HAVE GONE
VERY CONSERVATIVE WITH PRECIP AT TAF SITES OVER THE NEXT 24 HRS. ONLY
LOCALE WITH ENOUGH CONFIDENCE FOR TEMPO TSRA IS KGUP AS A STORM IS
KNOCKING ON THE DOOR. GUIDANCE THRU TONIGHT SHOWS MID LEVEL CLOUDS AND
SHRA/TSRA DEVELOPMENT AROUND KSVC AND KTCS SHIFTING NORTH TOWARD KGUP
AND KABQ AFT 08Z. WITH LOW CONFIDENCE HAVE ONLY PLACED MID LEVEL CLOUD
DECK IN TAFS AND WILL REVISIT ON 06Z ISSUANCE. POTENTIAL FOR LOW CLOUD
DEVELOPMENT NOT AS HIGH TONIGHT AS LAST NIGHT FOR THE EAST. DRY AIR
SLIDING INTO THE REGION FROM THE WEST TOMORROW IS EXPECTED TO STRONGLY
LIMIT CONVECTIVE DEVELOPMENT AGAIN...SO HAVE LEFT OUT ANY MENTION OF
VCTS ALL AREAS EXCEPT KLVS.

GUYER

&&

.PREV DISCUSSION...310 PM MDT SUN AUG 11 2013...
COOL START THE MORNING MAKING FOR A DELAYED START TODAY. PLENTY OF
SUNSHINE ALONG AND WEST OF THE CENTRAL MOUNTAIN CHAIN DURING THE
PAST COUPLE OF HOURS AND VISIBLE SATELLITE IMAGERY SHOWING CUMULUS
DEVELOPING OVER ALL MOUNTAINS EARLY THIS AFTERNOON. DRIER AIR
ALOFT APPARENT ON SATELLITE WATER VAPOR IMAGERY SHOULD PROVIDE THE
NECESSARY INGREDIENT TO GET A FEW STRONG STORMS OVER THE WEST
LATE THIS AFTERNOON DESPITE RATHER COOL SURFACE TEMPS. NAM12 ALSO
SHOWING YET ANOTHER JET MAX NOSING NORTHEASTWARD OVER WRN AND NWRN
NM LATE THIS AFTERNOON AND EVENING. THIS FEATURE SHOULD ALLOW FOR
STRONG STORM TOP DIVERGENCE AND A FEW LONG-LIVED UPDRAFTS. STEERING
FLOW SIMILAR TO SATURDAY WITH VERY WEAK AND VARIABLE FLOW IN THE
700-500MB LAYER AND 50-60KTS BTWN 300-200MB. THIS WILL RESULT IN
ANOTHER ROUND OF SLOW THUNDERSTORM PROPAGATION/MOVEMENT. AT ANY
RATE...END RESULT SHOULD BE ANOTHER RATHER ACTIVE LATE AFTERNOON
OVER THE HIGHER TERRAIN...WITH THE STORMS SPREADING NORTHEASTWARD
INTO THE RG VALLEY AND CENTRAL/NE HIGHLANDS DURING THE EVENING.
MAIN CHALLENGE TO GET STORMS TO DEVELOP ON OUTFLOW WINDS/BOUNDARIES
IN THE LOWER ELEVATIONS OF THE CENTRAL AND WEST WILL BE SURFACE
HEATING. CURRENTLY STUCK ON 77F AND SUSPECT THAT LOW TO MID 80S
NECESSARY TO GET STORMS TO MAKE IT INTO THE ABQ METRO THIS
EVENING.

NAM PICKING UP ON A WAVE/WIGGLE IN THE SW FLOW ALOFT OVER
SE AZ LATE TONIGHT...MOVING IT NEWD INTO WEST-CENTRAL AND NWRN NM LATE
TONIGHT/MONDAY MORNING. THIS SHOULD RESULT IN AT LEAST ISOLATED
ACTIVITY THERE THROUGH THE OVERNIGHT HOURS. ANOTHER ACTIVE DAY IN
STORE ONCE AGAIN MONDAY AFTERNOON. FOR THE FIRST TIME IN QUITE
AWHILE OR AT LEAST SINCE LAST MONSOON SEASON...THE STEERING FLOW BECOMES
WLY...AT AROUND 20KTS.

SLIGHT DOWNWARD TREND IN CONVECTION EXPECTED FOR THE FAR WEST AND
NW TUESDAY BUT MODEL TRENDS CONTINUE WITH IDEA OF LESS OF AN IMPACT
FROM THE DRIER AIR ALOFT MOVING IN THE FROM THE WEST. STRONG BACKDOOR
FRONT WILL PUSH INTO NE PLAINS TUESDAY AFTERNOON...HELPING TO GET
SCATTERED STORMS...POSSIBLY STRONG...FIRING THERE. BACKDOOR FRONT
CONTINUES TO PUSH SOUTHWEST AND WEST TUESDAY EVENING...BREAKING
THROUGH THE CENTRAL MTN CHAIN CANYONS AFTER SUNSET...LIKELY KEEPING
AT LEAST ISOLATED CONVECTION GOING EAST OF THE DIVIDE THROUGH THE
NIGHT.

THE ACTIVE WEATHER PATTERN CONTINUES WEDNESDAY WITH THE STAGE SET
FOR POSSIBLE STRONG TO SEVERE STORMS OVER THE NE HIGHLANDS AND
PLAINS. MODERATE TO STRONG NW FLOW ALOFT WILL PROVIDE A FAVORABLE
SHEAR PROFILE FOR AT LEAST A FEW SEVERE STORMS WEDNESDAY
AFTERNOON AND EVENING.

GENERAL TREND OF MOVING THE UPPER HIGH CENTER WEST-NORTHWESTWARD FROM
SOUTHERN NM TUESDAY INTO SE AZ BY THURSDAY CONTINUES. DOWNTREND
IN CONVECTION IS EXPECTED TOWARD FOR THE LATTER HALF OF THE WORK
WEEK AS THE UPPER HIGH WOBBLES OVER SWRN NM. TO WHAT EXTEND REMAINS
THE BIG QUESTION AS THE POTENTIAL CONTINUES FOR BACKDOOR FRONTS
TO BRING LOW LEVEL MOISTURE SURGES WWD...THROWING A SIGNIFICANT
MONKEY WRENCH INTO THE MIX.

33

.FIRE WEATHER...
CHANCES FOR WETTING RAIN AND GOOD TO EXCELLENT HUMIDITY RECOVERIES
WITH A MIXED-BAG OF VENT RATES WILL BE THE THEME THROUGH MID WEEK
BEFORE A DOWNTREND.

DESPITE THE INTRUSION OF THE PACIFIC DRY SLOT ACROSS ARIZONA AND
INTO WESTERN AND CENTRAL NM...WETTING SHOWERS AND THUNDERSTORMS ARE
FIRING ONCE AGAIN THIS AFTERNOON AND WILL CONTINUE WELL INTO THE
OVERNIGHT HOURS FAVORING THE CENTRAL MOUNTAIN CHAIN...WESTERN
MOUNTAINS AND ADJACENT HIGHLANDS. HUMIDITY RECOVERIES ARE FORECAST
TO BE EXCELLENT ACROSS MOST OF THE AREA TONIGHT. NOT MUCH CHANGE FOR
MONDAY AS THE UPPER HIGH EXTENDS AN EAST-TO-WEST ORIENTED RIDGE AXIS
ACROSS NORTHERN MEXICO AND SOUTHERN NM...WHILE WESTERLIES PREVAIL
ACROSS THE NORTHERN TWO-THIRDS OF THE STATE. RECYCLE MODE ON TUESDAY
WITH A LITTLE BIT OF DRYING/WARMING AS PRESSURE HEIGHTS INCREASE
OVERHEAD AND THE UPPER HIGH EXPANDS NORTHWEST.

A BACKDOOR FRONT/OUTFLOW COMBO WILL TRANSPORT MOISTURE WESTWARD
TUESDAY NIGHT...TO NEAR THE CONTINENTAL DIVIDE BY EARLY WEDNESDAY.
THIS WILL RESULT IN A RECHARGING OF THE MOISTURE ACROSS THE AREA AND
ALLOW CHANCES FOR WETTING RAIN TO PERSIST THROUGH THE END OF THE
WEEK...FAVORING THE CENTRAL MOUNTAIN CHAIN EASTWARD AS THE FLOW
ALOFT TURNS TO THE NORTHWEST. SOME DRYING/WARMING FORECAST ACROSS
THE NORTHWEST AS THE UPPER HIGH BUILDS OVER THE BOOTHEEL. RELATIVE
HUMIDITIES WILL TREND DOWN LATE WEEK WEST...ESPECIALLY NORTHWEST
WITH ONLY FAIR RECOVERIES FORECAST THERE. GOOD TO EXCELLENT VENT
RATES ARE EXPECTED BY LATE WEEK THANKS TO THE INCREASED SURFACE
HEATING WITH HIGH TEMPERATURES NEAR NORMAL.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 11, 6:00 AM MDT, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN AUG 11 2013

NMZ501>540-121200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
600 AM MDT SUN AUG 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN...WHICH COULD LEAD TO ISOLATED INSTANCES OF FLASH
FLOODING. RECENT WILD FIRE BURN SCARS WILL CONTINUE TO BE
SUSCEPTIBLE TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR LOCALLY HEAVY RAIN...WHICH COULD RESULT IN FLASH
FLOODING...IS FORECAST TO INCREASE TUESDAY INTO WEDNESDAY OVER THE
NORTHEAST AND ALONG THE CENTRAL MOUNTAIN CHAIN DUE TO A SURFACE
FRONT ANTICIPATED TO MOVE INTO THE REGION.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS...FLOODING OR ANY
SEVERE WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB
SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

In the hours before

Local storm report, Aug 11, 5:57 PM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
557 PM MDT SUN AUG 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HIGH SUST WINDS  3 WNW GALLUP            35.54N 108.78W
08/11/2013  M41 MPH          MCKINLEY           NM   ASOS

            KGUP ASOS.

&&

EVENT NUMBER ABQ1301313

AAM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:05 PM MDTAreal Flood AdvisoryABQCatron3 hr
Aug 12, 12:46 PM MDTSpecial Weather StatementABQLincoln29 min
Aug 12, 12:56 PM MDTSpecial Weather StatementABQDe Baca64 min
Aug 12, 1:29 PM MDTSpecial Weather StatementABQ31 min
Aug 12, 1:37 PM MDTFlash Flood WarningABQLincoln3 hr
Aug 12, 1:50 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Aug 12, 2:23 PM MDTSpecial Weather StatementABQ22 min
Aug 12, 2:24 PM MDTSpecial Weather StatementABQ21 min
Aug 12, 2:39 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt36 min
Aug 12, 2:50 PM MDTAreal Flood AdvisoryABQRoosevelt55 min
Aug 12, 3:02 PM MDTSpecial Weather StatementABQSocorro28 min
Aug 12, 3:27 PM MDTSpecial Weather StatementABQValencia33 min
Aug 12, 5:29 PM MDTAreal Flood AdvisoryABQLincoln, Socorro91 min

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.